Question | Discussion | References | CME Credit

Case 5: Antiretrovirals and Statins

You answered:

B Abacavir likely caused a marked increase in the intracellular levels of simvastatin, triggering statin-induced acute rhabdomyolysis and renal failure. This combination of abacavir and a statin drug should be avoided in all patients.

This answer is incorrect.The nucleoside reverse transcriptase inhibitors, including abacavir, do not have significant drug-drug interactions with statin drugs.

Choose another answer:

A The patient's clinical presentation most likely resulted from simvastatin-induced increases in levels of trimethoprim-sulfamethoxazole, which caused hepatic and renal toxicity.
C The patient's clinical presentation most likely resulted from simvastatin-induced increases in levels of darunavir, thereby causin hepatic and renal toxicity.
D The patient's clinical presentation is best explained by drug-induced rhabdomyolysis and acute renal failure caused by elevated plasma levels of simvastatin. The increased simvastatin levels resulted from co-administration of simvastatin with ritonavir-boosted darunavir.

[Back to Case 5 Question | Go to Correct Answer]